Alert archive / Oklahoma / Flash Flood Warnings in 2020

Flash Flood Warning 46, NWS Norman, OK

August 31, 2020Cleveland County, Oklahoma

NWS Norman, OK issued this flash flood warning at Aug 31, 2020, 5:54 PM CDT for Cleveland County, Oklahoma. It was in force for 4 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2020, 5:54 PM CDT (22:54 UTC)
Expired
Aug 31, 2020, 10:00 PM CDT
In force
4 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Cleveland County, OK

The radar

The Norman radar (KTLX), 20 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 6:00 PM CDTFLASH FLOOD3 Wsw Norman, OKFLOODING WEST SIDE OF NORMAN BY SAMS ON 24TH. STRANDED CARS. TWITTER REPORT.
Aug 31, 6:07 PM CDTFLASH FLOOD1.3 Sw Norman, OKABOUT 1 FT OF WATER OVER BOYD AND BERRY. STILL PASSABLE, BUT STILL RISING.
Aug 31, 6:15 PM CDTFLASH FLOOD1 W Norman, OKSTREET FLOODING, APPROXIMATELY 3-4 OF WATER.
Aug 31, 6:17 PM CDTFLASH FLOOD1 W Norman, OK1 FOOT OF WATER FLOWING OVER ROADWAYS ON MELROSE DRIVE.
Aug 31, 6:21 PM CDTFLASH FLOOD1 Wsw Norman, OKBOYD STREET FLOODED.
Aug 31, 6:25 PM CDTFLASH FLOOD1 Ssw Norman, OKMULTIPLE CARS STRANDED IN FLOOD WATERS. LINDSEY AND ELM AVENUE.
Aug 31, 6:56 PM CDTFLASH FLOOD2 Nnw Norman, OKWATER COVERED ROAD IMPASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.9 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2020-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 613 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2020-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
613 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
1640 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

316 
WGUS54 KOUN 312254
FFWOUN
OKC027-010200-
/O.NEW.KOUN.FF.W.0046.200831T2254Z-200901T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
554 PM CDT Mon Aug 31 2020

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  North Central Cleveland County in central Oklahoma...

* Until 900 PM CDT.

* At 554 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly. Up to an additional inch is expected with these storms.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Southern Oklahoma City, southwestern Norman, Moore and Noble.

This includes the following highways...
	Interstate 35 between mile markers 109 and 115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

&&

LAT...LON 3531 9754 3530 9739 3515 9739 3522 9754

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1 INCH IN 1 HOUR 

$$

Zwink
1 follow-up statement
186 
WGUS54 KOUN 010054
FFWOUN
OKC027-010300-
/O.EXT.KOUN.FF.W.0046.000000T0000Z-200901T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
754 PM CDT Mon Aug 31 2020

The National Weather Service in Norman has extended the

* Flash Flood Warning for...
  North Central Cleveland County in central Oklahoma...

* Until 1000 PM CDT.

* At 754 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Flash flooding is ongoing. While flood waters may 
  have receded, additional storms in the next two hours may cause 
  additional flash flooding issues. Up to an additional inch of rain 
  is expected.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Southern Oklahoma City, southwestern Norman, Moore and Noble.

This includes the following highways...
	Interstate 35 between mile markers 109 and 115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

&&

LAT...LON 3531 9754 3530 9739 3515 9739 3522 9754

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1 INCH IN 2 HOURS 

$$

Zwink

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 2:10 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Aug 31, 2:10 PM CDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Norman OK
210 PM CDT Mon Aug 31 2020

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Tuesday)
Issued at 209 PM CDT Mon Aug 31 2020

Currently, showers are ongoing along an east-west corridor in
central Oklahoma along a low to mid level moisture maxima. These
showers will likely continue to develop along the moisture axis,
with shower development beginning to extend through southwestern
Oklahoma into western north Texas.

This afternoon, a cold front will continue to move southward into
central Oklahoma. Thunderstorm development along this cold front is
likely through central and southwestern Oklahoma as well as western
north Texas, mainly after 4pm. With the models not having a good
handle on the ongoing showers (in particular with occurrence and
placement), observations and mesoanalysis will be important with
this event. Current CAMs runs as well as mesoscale analysis indicate
widespread CAPE values >4000 J/kg, with bulk shear (0-6km) >30kts.
Along with the cold front forcing, this should be sufficient for the
initial possible development of a couple supercells. All hazards are
possible with these storms: large hail, strong winds, heavy
rainfall, and a chance for a tornado or two.

There is a high uncertainty with the tornado potential, in
particular if the storms are able to become surface based. Ongoing
cloud cover across central Oklahoma has suppressed the temperatures
(upper 80s/low 90s), whereas in northern parts of central Oklahoma
where there have been clear skies, surface temperatures are warmer
in the mid 90s. In addition, surface winds are fairly weak ahead of
the front, and 0-1km shear has been fairly low (<10kts). These
parameters will need to be monitored as the cold front moves
southward.

Zwink

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 209 PM CDT Mon Aug 31 2020

Additional precipitation chances continue through Tuesday and
Wednesday as multiple mid level shortwaves continue to move through
the region. Models still diverge on the movement and path of the
upper level cyclone and trough that will approach the region
Wednesday into Thursday. The ECMWF solution still stalls the
cyclone, however it becomes stationary further east in western
Texas, which could result in additional rain through parts of
southern Oklahoma and western north Texas. The GFS remains
progressive, however the movement has slowed considerably, with the
cyclone not exiting the region until Friday. With these changes,
forecasted precipitation chances have increased through Friday, and
chances of precip have continued through Saturday.

With the high confidence in continual heavy rain in southern
Oklahoma, flooding will be an increasing concern for the region. A
flood watch will be issued for this area.

Zwink

&&

.AVIATION...
(18Z TAFS)
Issued at 1213 PM CDT Mon Aug 31 2020

VFR conditions will deteriorate this evening and through the
overnight as showers and thunderstorms develop across much of the
area. MVFR ceilings and visibility expected at most sites with
exception of CSM/WWR where lower chance of resides and will
preclude mention of precip at those sites. Otherwise, a cold front
located across northern into western sections of OK will move
slowly toward the I-44 corridor later today before stalling and
perhaps trying to lift back north overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  84  69  82 /  50  80  70  70
Hobart OK         68  86  68  84 /  40  70  60  60
Wichita Falls TX  72  86  71  83 /  70  80  80  70
Gage OK           62  85  64  84 /  20  40  50  40
Ponca City OK     68  84  68  82 /  60  60  40  50
Durant OK         73  86  72  84 /  80  90  80  80

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...50
LONG TERM....50
AVIATION...30
Hazardous weather outlook, Aug 31, 3:09 PM CDT, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
309 PM CDT Mon Aug 31 2020

OKZ004>048-050>052-TXZ083>090-012015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
309 PM CDT Mon Aug 31 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Showers will continue to develop and move across portions of the
area this afternoon.

Additional thunderstorms are expected to develop this afternoon
into tonight. Severe storms will be possible, mainly near and
southeast of a line from Medford and Watonga, to Elk City
Oklahoma, beginning around mid-afternoon with a Slight risk
southeast of a line from Perry and El Reno, to near Frederick
Oklahoma, to Vernon and Knox City Texas. Large hail up to the
size of tennis balls and wind gusts up to 70 mph will be the main
concerns. A tornado or two could also be possible. The potential
for severe storms will begin to decrease late this evening but
thunderstorms will continue into Tuesday morning.

In addition to the severe potential, heavy rain will also be a
concern in some locations tonight, especially near and southeast
of I-44.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
risk areas should prepare for severe weather operations this
afternoon and evening.

.Heat...
Triple digit heat index values are possible in parts of central
and southern Oklahoma and north Texas today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Showers and thunderstorms will remain possible across at least
parts of the area throughout much of the week with the highest
chances Tuesday and Wednesday. Some strong to severe storms could
be possible but heavy rain that could lead to flooding in some
areas will also be a concern through at least the first half of
the week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Aug 31, 5:32 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
532 PM CDT MON AUG 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             EL RENO                 35.53N 97.96W
08/31/2020  M1.25 INCH       CANADIAN           OK   PUBLIC

            TWITTER REPORT.

&&
Local storm report, Aug 31, 5:41 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
541 PM CDT MON AUG 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             4 SE NEWCASTLE          35.21N 97.55W
08/31/2020  M0.50 INCH       MCCLAIN            OK   NWS EMPLOYEE

&&
Local storm report, Aug 31, 5:45 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
545 PM CDT MON AUG 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     4 SE NEWCASTLE          35.21N 97.55W
08/31/2020                   MCCLAIN            OK   NWS EMPLOYEE

            SOME TREE DAMAGE. ESTIMATED 55-60MPH.

&&
Local storm report, Aug 31, 5:48 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
548 PM CDT MON AUG 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             NORMAN                  35.22N 97.44W
08/31/2020  M0.38 INCH       CLEVELAND          OK   NWS EMPLOYEE

&&
Local storm report, Aug 31, 5:50 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
550 PM CDT MON AUG 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TSTM WND GST     NORMAN                  35.22N 97.44W
08/31/2020  M60 MPH          CLEVELAND          OK   BROADCAST MEDIA

            ESTIMATED.

&&
Local storm report, Aug 31, 5:51 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
551 PM CDT MON AUG 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             3 WNW NORMAN            35.24N 97.49W
08/31/2020  M0.75 INCH       CLEVELAND          OK   TRAINED SPOTTER

&&

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 4:14 AM CDTSpecial Weather StatementOUNPayne31 min
Aug 31, 2:36 PM CDTFlood WatchOUNAtoka, Bryan, Canadian, Carter, Cleveland, Coal and 16 more55 hr
Aug 31, 3:55 PM CDTSpecial Weather StatementOUNOklahoma35 min
Aug 31, 3:57 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Oklahoma48 min
Aug 31, 3:59 PM CDTSpecial Weather StatementOUNGrady16 min
Aug 31, 4:05 PM CDTSevere Thunderstorm WarningOUNCanadian, Grady40 min
Aug 31, 4:09 PM CDTSevere Thunderstorm WarningOUNCaddo51 min
Aug 31, 4:30 PM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Grady, McClain45 min
Aug 31, 4:33 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher42 min
Aug 31, 4:35 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Payne40 min
Aug 31, 4:44 PM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Oklahoma28 min
Aug 31, 4:49 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady41 min
Aug 31, 5:06 PM CDTSevere Thunderstorm WarningOUNLincoln, Payne54 min
Aug 31, 5:10 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain65 min
Aug 31, 5:16 PM CDTSpecial Weather StatementOUNLogan29 min
Aug 31, 5:21 PM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma28 min
Aug 31, 5:23 PM CDTSevere Thunderstorm WarningOUNLogan, Noble, Payne67 min
Aug 31, 5:31 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain44 min
Aug 31, 5:33 PM CDTAreal Flood AdvisoryOUNCleveland, McClain, Oklahoma3 hr
Aug 31, 5:34 PM CDTSevere Thunderstorm WarningOUNLogan41 min
Aug 31, 6:14 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain, Pottawatomie46 min
Aug 31, 6:16 PM CDTSpecial Weather StatementOUNOklahoma29 min
Aug 31, 6:28 PM CDTSpecial Weather StatementOUNPayne32 min
Aug 31, 6:36 PM CDTSpecial Weather StatementOUNKingfisher24 min
Aug 31, 6:43 PM CDTSpecial Weather StatementOUNCleveland17 min
Aug 31, 6:53 PM CDTSpecial Weather StatementOUNJefferson37 min
Aug 31, 6:57 PM CDTSevere Thunderstorm WarningOUNCleveland, Pottawatomie48 min

Nearby

Flash Flood Warnings in Oklahoma, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.